Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Nuva Ring
    avatar
    An_250323 posted:
    So ive been on the nuva ring for a little over a year and i have never had any problems. Now all of a sudden, i have crazy heavy bleeding and then it will stop, and then a little while later, it does it again. This has been going on for over a week and i am just wondering what to do or if this is a sign of something.
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: Thanks for awaiting an answer. As always an undetected pregnancy should be ruled out first. If a sensitive urine pregnancy test is negative (which I would hope and expect!) then the following is my best GUESS.

    Breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill.With the NuvaRing this is not going to be the culprit. More remotely, BTB can arise if one has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

    When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is the most likely explanation in a longer term user such as yourself. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is more common in the initial months of use. Lastly, the presence of fibroids or polyps inside the uterine cavity can make for an unstable lining. Yet, this is less likely to onset suddenly as heavy bleeding.

    Bottom line, BTB on hormonal methods of birth control is a major nuisance side effect. The protection from pregnancy should still be in effect. If this poor cycle control persists you should return to your GYN or clinic. They may do some additional screenings and/or change your type of birth control.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.